Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Have hypothyroidism, panic disorder, mild depression, cervical can and venous thrombosis. Any medication?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hi, I am a 27yo female, 5'7" and 250lbs. Hx of hypothyroidism, panic disorder, mild depression, cervical cancer, venous thrombosis in lt arm due to iv infiltration. Sx cholecystectomy, t&a, and appendectomy. Smoke 1ppdx10yrs. I am currently on Ativan 1mg tid, synthroid 50mcg qd, lexapro 20mg qd, and weaning off topamax 50mg qd (I'm just taking it every other day). I also take Benadryl daily, and aspirin 250. I had a bout with bronchitis, acute otits media, and slight dehydration about a month ago. During that time I took 10d of levaquin, and a lincomycin/steroid shot combo. I began having severe right leg pain after the levaquin. Did an ultrasound of leg and was negative for any blood clots/etc. Now the bronchitis is trying to return along with a UTI. Doctor rx'd omnicef, and after one pill my mouth became raw and had a facial rash. So meds were changed to Bactrim DS, and a medrol dose pack. I began both yesterday, and was so nervous tht I was only able to take 4 of the 6 pills for first day dose. My heart was pounding out of my chest with force, but no tachy, and I was basically like a cat on crack. Today I did three pills and I will continue to taper down this week. Tonight I began to be so hot and flushed. My left shoulder/arm is very warm to the touch. I guess my question is, is this due to the medrol pack? And I'm also concerned with the topamax taper because I also take Benadryl most every day and I know it produces anticholinergic effects. (In my case no sweating and holding the heat in). Also should I be concerned with potassium depletion due to the steroids since I do have a tendency to let myself get dehydrated easily. Thank you very much!aybe I just worry too much, but I would like to know.
Posted Sun, 25 Nov 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Steroids ( like Medrol) have to be used with caution, especially in patients with medical and psychiatric co-morbidities as it can have adverse effects. Steroids have been found to cause exacerbations of underlying psychiatric problems and can cause mood instabilities, worsening of anxiety, etc. So, my prediction is that the flushing, pounding of the heart, nervousness, etc. could very well because of Medrol worsening your underlying panic / anxiety problems.

Regarding the possible potassium depletion, steroids can have a side effect of causing fluid and electrolyte imbalances. But this shouldn't be a major problem as long as you keep yourself adequately hydrated.

Regarding the Topamax, since the medication is being gradually tapered, it is unlikely to result in any problems. So, you don't have to worry about that.

Another concerning thing about your medication is the thrice daily dose of Ativan. Ativan is a short acting benzodiazepine which is not recommeded for continuous usage (even for panic / anxiety disorders). It can not only cause habituation but also cause withdrawal symptoms due to its short duration of action. So, I would advise you to discuss this with your doctor and consider alternative treatment options.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Pychiatrist
Above answer was peer-reviewed by
Follow-up: Have hypothyroidism, panic disorder, mild depression, cervical can and venous thrombosis. Any medication? 18 minutes later
Thank you very much! I hate taking all these meds and only being 27yo. The Ativan I have taken for 10 years. I was actually at 2mg five times a day at one point. A psychiatrist I was seeing put me on that dosage and when she discontinued her treatment with me (because I refused to take adderall with GAD). My GP lowered that dose to 1mg tid, which is what I'm still on. When I was 17yrs old my panic began out of no where and a wide variety of specialists all evaluated me and told me there was absolutely nothing medically wrong with me. The panic has slowed down a great deal over the past few years, and I honestly think I am having rebounding from the lexapro and Ativan both. Everyone treating me were just looking for a quick fix to give me some answers, because like I said I was a completely normal teen and panic blind sided me. I'm going to dc the medrol, as I can't allow myself to be in such a jittery/anxiety filled state all the time. The flushing has went down some, but my shoulder/arm is still very warm to the touch.
Answered by Dr. Jonas Sundarakumar 12 hours later
Hello again and thanks for writing in.

Yes, I don't see any significant indication for taking steroids in your situation, especially considering the possible side effects that it is causing. I also think it's a better idea to very gradually come off the Ativan also. (I'm quite surprised to hear that you were prescribed 5 times a day of Ativan previously) But, it would be best to do these dose adjustments in consultation with a psychiatrist to prevent any withdrawal symptoms or rebound anxiety.

Since you are not much in favour of taking medication continuously, you also can try psychotherapy. There are effective psychotherapy techniques like CBT, relaxation therapies, etc. which can give you good results. Of course, this requires a dedicated therapist as well as persistent efforts from your side also.

I would also suggest that you try XXXXXXX breathing, yoga, etc. in addition to your medication. At least 30 minutes of exercise a day is a must for you, which will not only help you with your obesity and hypothyroidism, but also help you with your anxiety as well.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Pychiatrist
Above answer was peer-reviewed by
Follow-up: Have hypothyroidism, panic disorder, mild depression, cervical can and venous thrombosis. Any medication? 45 minutes later
Thank you so much for your help! I completely agree with your suggested treatment route, but it is so hard to find a decent/dedicated therapist here in my rural community. My main concern with coming off the Ativan is seizures. I've never had one before in my life, but they are a huge fear of mine (stemming from my panic). That's what I'm so concerned with right now in coming off the topamax. I was never on topamax for psychiatric reasons, the dr rx'd it for weightloss therapy. I gained 60lbs in 4months from PCOS and the medicine did zero for it. So I told him I wanted off the 50mg and he said to just quit taking it. I won't do that for fear of having a seizure lol. I'm just doing it every other day for right now. I also visited GP this morning because my cold symptoms have not improved and I am just so tense and jittery. He said to dc the medrol, continue the Bactrim, and rx'd diflucan 150 qd x 5 days due to white patches in my mouth. (I do not believe it is oral candida, but we shall see).
Answered by Dr. Jonas Sundarakumar 14 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

It's good that you have stopped the Medrol and hopefully your symptoms should decrease gradually. In the furture also, it would be better to avoid steroid meedications, unless clearly necessary.

Regarding your concern about Ativan, when it is gradually tapered down, there is no risk of seizures. Another method to wean a person off thrice a day doses of Ativan safely, without withdrawal effects is to temporarily substitute it with a once a day dose of a longer acting benzodiazepine (like Clonazepam), which in turn can be tapered down slowly and stopped later. You can discuss these options with your doctor.

Also, regarding the Topiramate, you needn't worry much because 50 mg a day is a minimal dose and stopping is unlikely to produce any withdrawal effects. Maybe, you can continue alternate day doses for a week and then stop.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Pychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Medical Procedures

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor